Can fillers help with receding gums?Cosmetic Dentistry Aesthetic Medicine Dental
Can fillers help to fill up the black triangles due to a receding gumline?
Black triangles can appear as a result of:
1) Orthodontic treatment
This is very common in patients who present with severe crowding and especially where the necks of the teeth (around the gumline) are in contact with one another.
^ Areas at high risk of black triangle formation.
^ Black triangles appear interdentally after alignment.
This is due to the lack of interdental bone at the start of treatment. The bone level does not change even after tooth alignment so when the gum remodels during tooth movement, the "hidden recession" that was there all along is revealed.
2) Treatment for periodontal (gum) disease
The same issue can arise when the inflammation from untreated gum disease is finally resolved.
Since the gum disease process has gradually destroyed the underlying bone, the gum contour collapses to follow it.
In both scenarios, the lack of underlying bone that is necessary to support the gum tissue in the papilla area is the cause of the black triangles.
Interdental stripping (IPR) and braces/Invisalign can reduce the size of the black triangles.
Injectable fillers (made from hyaluronic acid) are designed to increase the volume of soft tissue only. Soft tissue includes the gum. This may temporarily plump up the papilla by stretching it out but once the filler resorbs, the black triangle will again become visible.
There are other injectable filler materials that are made from calcium hydroxylapatite (Radiesse) that may perform differently in the long term compared to hyaluronic acid fillers.
It is not known how long the effect of using a hyaluronic acid injectable filler will last in the mouth. Initial case reports only reported follow ups within 4-6 months.
There is a report (Bertl, K, Gotfredsen, K, Jensen, SS, Bruckmann, C, Stavropoulos, A. Adverse reaction after hyaluronan injection for minimally invasive papilla volume augmentation. A report on two cases. Clin. Oral Impl. Res. 28, 2017, 871– 876.) on adverse reactions (swelling, extreme tenderness and a burning sensation in the lip next to the injection site, skin changes/discolouration) to injectable hyaluronic acid filler used for papilla regeneration.
Dr Jaclyn Toh
#12 - 03 Singapore 239693